Heavy Snow, Androscoggin
- When
- January 12, 6:00 AM EST to 7:00 PM EST
- Where
- Androscoggin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
Several slow-moving areas of low pressure to the south and west of the area brought a moist southeast flow across coastal and western sections of western Maine as high pressure remained entrenched to the northeast. The over-running moist air brought a moderate to heavy snow across the area.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Several slow-moving areas of low pressure to the south and west of the area brought a moist southeast flow across coastal and western sections of western Maine as high pressure remained entrenched to the northeast. The over-running moist air brought a moderate to heavy snow across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 12, 3:03 AM EST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
303 AM EST THU JAN 12 2012
.SYNOPSIS...
LOW PRESSURE WILL APPROACH FROM THE SOUTH TODAY AND WILL MOVE INTO
THE GULF OF MAINE BY THIS EVENING. LOW PRESSURE WILL WEAKEN AS IT
MOVES INTO THE MARITIMES TONIGHT. AT THE SAME TIME...ANOTHER AREA
OF LOW PRESSURE WILL APPROACH NEW ENGLAND FROM THE WEST. LOW
PRESSURE WILL MOVE NORTHEAST THROUGH NORTHERN NEW ENGLAND ON
FRIDAY SWINGING A TRAILING COLD FRONT THROUGH THE AREA AND SETTING
UP A STRONG SOUTHWEST FLOW IN IT'S WAKE. A TROUGH OF LOW PRESSURE
WILL LINGER OF THE AREA FRIDAY NIGHT AND WILL MOVE OFFSHORE ON
SATURDAY. HIGH PRESSURE WILL GRADUALLY BUILD IN FROM THE WEST
SATURDAY NIGHT THROUGH SUNDAY. HIGH PRESSURE WILL CREST OVER THE
REGION ON MONDAY AND SHIFT OFFSHORE IN THE AFTERNOON. A COLD FRONT
WILL APPROACH FROM THE NORTHWEST MONDAY NIGHT THROUGH TUESDAY. LOW
PRESSURE WILL DEVELOP ALONG THE FRONT AND WILL MOVE INTO NORTHERN
NEW ENGLAND BY WEDNESDAY MORNING SWINGING THE FRONT THROUGH THE
REGION. LOW PRESSURE WILL RACE OFF TO THE NORTHEAST ON WEDNESDAY.
&&
.NEAR TERM /THROUGH TODAY/...
LOW PRESSURE MOVING UP FROM THE SOUTH WILL BRING A VARIETY OF
PRECIPITATION TO THE REGION TODAY. EXPECT SNOW TO MOVE INTO
SOUTHERN NEW HAMPSHIRE AND SOUTHWEST MAINE THROUGH DAYBREAK. TEMPS
ALREADY IN THE MID 30S IN COASTAL AREAS SO EXPECT PRECIPITATION TO
GO OVER TO RAIN FAIRLY QUICKLY THIS MORNING IN SOUTHEAST NEW
HAMPSHIRE AND ADJACENT SOUTHWEST COASTAL MAINE. EVAPORATIONAL
COOLING AT THE ONSET MAY LAST LONG ENOUGH TO PRODUCE AN INCH OR
TWO OF SNOW IN THESE AREAS BEFORE CHANGEOVER.
FARTHER TO THE NORTH IN SOUTH CENTRAL NEW HAMPSHIRE EXPECT MORE IN
THE WAY OF SNOW BEFORE MIXING TAKES PLACE WITH 3 TO 6 INCHES
LIKELY THROUGH EARLY AFTERNOON. LOOKING FOR PRECIPITATION TO
REMAIN IN THE FORM OF SNOW FOR MUCH OF THE DAY IN NORTHERN NEW
HAMPSHIRE AND INTERIOR SECTIONS OF MAINE WHICH COULD SEE AS MUCH
AS 6 TO 10 INCHES BEFORE PRECIPITATION WINDS DOWN AS A PERIOD OF
SLEET OR LIGHT FREEZING RAIN LATE THIS AFTERNOON AND THIS EVENING.
WILL BE STICKING WITH CURRENT ADVISORIES AND WARNINGS WITH NO
CHANGES PLANNED. EXPECT HIGHS IN THE MID 30S TO NEAR 40 IN COASTAL
AREAS BUT COLD AIR WILL HANG TOUGH IN INTERIOR SECTIONS WHERE
HIGHS WILL ONLY REACH THE MID 20S TO LOWER 30S.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM FRIDAY/...
A LULL IN THE ACTION DURING THE FIRST HALF OF TONIGHT AS LOW
PRESSURE WEAKENS AND LIFTS NORTHEAST INTO THE MARITIMES. MAY SEE
SOME LIGHT PATCHY FREEZING DRIZZLE OR MIXED PRECIPITATION DURING
THE FIRST HALF OF THE NIGHT BUT ANY ACCUMULATIONS WILL BE MINOR.
LOW PRESSURE APPROACHING FROM THE GREAT LAKES WILL SWING AN
OCCLUSION NORTHEAST TOWARD NEW ENGLAND AFTER MIDNIGHT WHICH WILL
BRING ANOTHER ROUND OF MIXED PRECIPITATION INTO SOUTHWEST ZONES BY
DAYBREAK SO SOME FORM OF ADVISORIES MAY BE NEEDED FOR LATE TONIGHT
INTO FRIDAY.
EXPECT ACTIVITY ALONG THE BOUNDARY TO QUICKLY LIFT NORTHEAST
THROUGH THE REMAINDER OF THE FORECAST AREA DURING THE MORNING
HOURS...PERSISTING IN THE MOUNTAINS WELL INTO THE AFTERNOON WITH
MIXED PRECIPITATION CHANGING BACK TO SNOW AS COLDER AIR SHIFTS
BACK INTO THE REGION. COULD SEE SEVERAL INCHES OF ACCUMULATION
LATE IN THE DAY AS UPSLOPE FLOW KICKS IN BEHIND DEPARTING LOW.
ELSEWHERE RAIN AND MIXED PRECIPITATION WILL TAPPER TO SNOW SHOWERS
IN THE AFTERNOON.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A STRONG ARCTIC CD FNT MOVES THRU FRIDAY NGT BRINGING IN CD
CANADIAN AIR ON GUSTY W THEN NW WINDS. SHSN PSBL...THOUGH MOSTLY
CONFINED TO THE N/MT ZONES WHERE SOME ACCUMULATION PSBL. ELSEWHERE
DOWNSLOPE WINDS HELP TO MINIMIZE THE CHC OF ANY SHSN AND ALSO
DECREASES AMOUNT OF SKY COVER VERSUS THE N/MT ZONES. CD WX
DOMINATES THRU THE WEEKEND AS THE NW WIND FIELD SLOWLY EASES UP
WITH HIGH PRES APPROACHING FROM THE W. THE HIGH SETTLES OVER THE E
COAST MONDAY WITH FAIR BUT CONTINUED CD WX. THE HIGH MOVES OFF
SHORE TUESDAY ALLOWING SW FLOW TO BRING IN WARMER AIR. AN
APPROACHING CD FNT BRINGS A CHC OF -SHSN OR -SHRA TUESDAY AND
TUESDAY NGT. THE STRONG ARCTIC FNT MOVES BY FOR WEDNESDAY BRINGING
IN MORE VERY CD AND BLUSTERY WX.
GENERALLY USED GFS40...HPC QPF AND BLEND OF MAV/MET MOS FOR FRIDAY
NGT AND SATURDAY. USED GMOS FOR REST OF THE LONG TERM FCST... EXCEPT
USED A BLEND OF GFS40 AND MEX MOS GUIDANCE FOR MAX AND MIN TEMPS.
&&
.AVIATION /07Z THURSDAY THROUGH MONDAY/...
SHORT TERM...IFR/LIFR CEILINGS/VSBY DEVELOPING TODAY AND
PERSISTING THROUGH FRIDAY MORNING...IMPROVING IN THE AFTERNOON.
LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...STRONG ARCTIC CD FNT
MOVES THRU FRIDAY NGT WITH SHSN PSBL ALONG WITH MVFR TO IFR
CIG/VSBY...THOUGH MOST ACTIVITY CONFINED TO THE N/MT AREAS.
STRONG GUSTY W THEN NW WINDS FRIDAY NGT.
&&
.MARINE...
SHORT TERM...GALE WARNING EXTENDED THROUGH FRIDAY NIGHT.
LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...WILL EXTEND THE GLW
THRU FRIDAY NGT WITH EVEN A FEW PEAK GUSTS OF STORM FORCE PSBL AS
STRONG W FLOW SETS UP BEHIND DEPARTING STRONG CD FNT AND TIGHT
PRES GRADIENT SETS UP AND IS ENHANCED BY STRONG CD AIR ADVECTION
OVER THE WARMER WATERS. WINDS SLOWLY LET UP AND SEAS SLOWLY
SUBSIDE AS HIGH PRES BUILDS IN FROM THE W OVER THE WEEKEND AND
SETTLES OVER THE E COAST ON MONDAY.
&&
.TIDES/COASTAL FLOODING...
THE ASTRONOMICAL HIGH TIDE IN PORTLAND IS 10.3 FT AT 12:05 PM TODAY.
A STORM SURGE OF 1 TO 1.5 FT IS EXPECTED TDA. THIS WOULD PUSH THE
TIDE TO AROUND 11.5 FT AND POSSIBLY CLOSE TO THE 12 FOOT TIDAL FLOOD
STAGE. AT THIS TIME THE TIDE IS EXPECTED TO STAY BELOW 12 FT.
HOWEVER, BUILDING SEAS FROM ONSHORE WINDS WILL LIKELY CREATE SOME
SPLASHOVER AND BEACH EROSION AROUND THE TIME OF HIGH TIDE.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR
MEZ007>009-012>014-018>022.
WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
MEZ023>028.
NH...WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR
NHZ001>004-006.
WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
NHZ005-007>010-013-014.
MARINE...GALE WARNING FROM 6 AM THIS MORNING TO 7 AM EST SATURDAY FOR
ANZ150>154.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 300 AM EST THU JAN 12 2012 MEZ007>009-012>014-018>022-NHZ001>004-006-130800- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN CARROLL- 300 AM EST THU JAN 12 2012 ...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NHZ005-007>010-013-130800- SOUTHERN GRAFTON-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD- INTERIOR ROCKINGHAM- 300 AM EST THU JAN 12 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ023>028-NHZ014-130800- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- COASTAL ROCKINGHAM- 300 AM EST THU JAN 12 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. THE COMBINATION OF RELATIVELY HIGH ASTRONOMICAL TIDES...A STORM SURGE FROM AN APPROACHING STORM SYSTEM AND BUILDING WAVES ALONG THE COAST TODAY WILL CAUSE SOME SPLASHOVER AND MINOR BEACH EROSION NEAR THE TIME OF THE MIDDAY HIGH TIDE AS TIDES APPROACH BUT MOST LIKELY DO NOT REACH TIDAL FLOOD STAGES. NORTHEAST FACING BEACHES WILL BE THE MOST VULNERABLE TO BEACH EROSION AND SPLASHOVER...MORE SO IN YORK AND ROCKINGHAM COUNTIES THAN ALONG THE MID COAST OF MAINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-130800- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 300 AM EST THU JAN 12 2012 ...GALE WARNING IN EFFECT FROM 6 AM THIS MORNING TO 7 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
9 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363599, 363600, 363601, 363602, 363603, 363604, 363605, 363606, 363607.